Delaware, 2002

Drought in Delaware, November 1 to 25, 2002

November 1 to 25, 2002 · NWS PHI · 4 events in 4 counties and zones

An unseasonably wet November ended the meteorological drought across Delaware. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably wet November ended the meteorological drought across Delaware. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November. Ironically the wet weather hampered farmers as it slowed the harvest of soybean crops and thwarted the planting of grain cover crops. On a county weighted average November monthly precipitation was 5.8 inches in Kent County, 5.4 inches in Sussex County and 4.8 inches in New Castle County. Normal is around 3.4 inches. On November 25th, the Delaware River Basin Commission dropped their drought emergency for the entire Delaware River Basin. Streamflows have returned to normal. Lower basin reservoirs in Pennsylvania returned to normal and there was no longer a need for water storage in the F.E. Walter Dam (in Pennsylvania) to supplement the base flow of the Delaware River south of Trenton. The New York City reservoirs at the headwaters of the Delaware River increased from 57.6 percent of capacity on November 1st to 71.5 percent of capacity on December 1st. Storage on December 1st was 13 percent above normal and 135 billion gallons greater (or 300 percent higher) than levels on December 1, 2001. The November monthly precipitation in Georgetown was 6.26 inches and at the New Castle County Airport was 4.48 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 31, 10:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EST THU OCT 31 2002

WILL DO A QUICK UPDATE TO ADD THE CLDS MOVING ACROSS AREA.
REST FORECAST UNCHANGED.

ZEV
--------------------------------PREVIOUS AFD-----------------------

MODELS IN GENERAL AGREEMENT THIS MORNING. 50H SHOWS VORTEX S HUDSON
BAY DRIFTING EAST. SHORT WAVE REVOLVING AROUND CENTER WILL PASS
THROUGH THE REGION EARLY TMRW AFTN AND BRING IN A REENFORCEMENT OF
THE BELOW NORMAL COLD AIR COVERING FA. WILL KEEP LOW POP -SHRA FAR N
WHERE CURRENTLY PLACED. BEFORE FROPA...NEW GUIDANCE KEEPS MORNING
TEMPS ABT AS COLD AS PREVIOUS RUN...ALONG WITH LGT TO CALM WINDS AND
MOSTLY CLEAR SKIES. TEMPS SHLD BE AOB FREEZING THRU MOST OF THE
TERRITORY S OF THE DELAWARE RIVER INTO THE NJ WAIST LINE. WILL ISSUE
FREEZE WARNING THIS REGION WITH THE EXCEPTION OF CENTER CITY AND
IMMEDIATE COASTAL AREAS...WHERE A FROST ADVISORY WILL BE PUT IN
PLACE. THE N REMAINDER OF FA HAS ALREADY HAD A FROST/FREEZE EVENT.

EXTDD: RATHER BENIGN CFP ON MONDAY. WE HAVE GONE WITH THE GFS/EURO
SOLNS ATTM FOR ELECTION DAY AND WEDNESDAY. NAVY NOGAPS/CAN SEF TAKE
PRIMARY LO TO THE LAKES. GIVEN RECENT UA PAT...THIS NOT LOOK
PLAUSIBLE. AIR MASS PRECEDING THIS SYS A BIT MILDER THAN THIS WEEK/S
EVENT. OVERALL EXPECTED TRACK PRETTY SIM. THERE COULD BE SOME WINTRY
PCPN ARND THE NRN EDGES OF THE SYS. FOR NOW WE HAVE LIMITED IT TO
THE WRAPARND/UA SYS ON WED EVE AND LEFT THE FRONT SIDE LIQUID.

MARINE...SCA CONTINUED ALONG COAST.

FCSTID =   13
MPO   29  45  27  37 /  10  30  40  20
ABE   31  50  29  39 /  10  30  40  20
RDG   32  51  31  43 /   0  10  30  10
PHL   36  53  34  45 /   0  10  20  10
12N   31  49  27  38 /  10  30  40  20
SMQ   32  51  31  43 /   0  10  30  10
TTN   32  51  31  43 /   0  10  30  10
MIV   31  53  33  46 /   0   0  20  10
ACY   36  54  35  46 /   0   0  20  10
ILG   33  53  32  45 /   0  10  20  10
DOV   33  54  33  45 /   0   0  20  10
GED   33  54  33  45 /   0   0  20  10
ESN   33  54  33  45 /   0   0  20  10

.PHI...
DE...FREEZE WARNING FOR TONIGHT FOR ZONES DEZ001>003.

FROST ADVISORY FOR TONIGHT FOR ZONE DEZ004.

MD...FREEZE WARNING FOR TONIGHT FOR ZONES MDZ008...MDZ012...MDZ015...
MDZ019>020.

NJ...FREEZE WARNING FOR TONIGHT FOR ZONES NJZ013...NJZ015>023...
NJZ027.

FROST ADVISORY FOR TONIGHT FOR ZONES NJZ014...NJZ024>026.

PA...FREEZE WARNING FOR TONIGHT FOR ZONE PAZ070.

FROST ADVISORY FOR TONIGHT FOR ZONE PAZ071.

MARINE...SCA ANZ450>455

WOODWORTH
Hazardous weather outlook, Oct 31, 4:39 AM EST, 19 hours 21 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-311145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EST THU OCT 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Inland Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Kent forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
New Castle forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323710, 5323711, 5323712, 5323713.